Antibiotics and Your Teeth

Written By: Oral Experts Published In: The Science of Bad Breath Created Date: 2013-02-27 Hits: 643

You must have heard that antibiotics is not good for you. But who cares, it cures your sickness. Right? It does its magic by killing large numbers of bacteria. Good and bad. Just like the drugs used in chemotherapy. Well, read on....


There are good and bad bacteria in our bodies. We need the good ones to fight the bad ones. Antibiotics kill both. OK. It is kind of complicated. In fact, it is too complicated for us here.

But one thing that is not complicated is that antibiotics such as Tetracycline can get our teeth stained and discolored. Take a look at the following photo.

Yike!

No one wants his/her teeth to look like this!

Everyone recommends you to consult medical doctor for advice. Well, it is these medical doctors who prescribe you antibiotics. How ironic!

Let's look at some facts:

It is not just the Tetracycline which causes the discoloration and staining of the teeth, but there are a few other too. These include:

Tetracycline homologues – These are the drugs that are usually given as an alternative to the tetracycline, and these include Chlortetracycline, demethylchlortetracycline and oxytetracycline which are known to cause brown or gray or yellow stains on the teeth.

Ciprofloxacin – This is a drug which would cause green staining on the teeth and this is a drug of choice for the treatment of infections caused due to Klebsiella. Though the staining won’t be as heavy and dark as the Tetracycline staining, it is well noticeable. This drug is given intravenously to the infants, and thus there is no link to the pregnant mothers with the Teeth staining.

Minocycline Hydrochloride – This drug produces tooth staining at any stage of the life, and is the drug of choice for the treatment of Rheumatoid Arthritis. The discoloration to the tooth is caused due to the oxidation of the tooth surface by the Minocycline component of the drug. Unlike the other drugs mentioned above, Minocycline can affect even the fully erupted permanent teeth.

Readers are reminded to check what antiobiotics are given to you by your medical doctors. Think about what it might do to you before you put it in your mouth!

Reference: http://www.drchetan.com/tetracycline-tooth-stains.html